On a projective resampling method for dimension reduction with multivariate responses

Bing Li, Songqiao Wen, Lixing Zhu, Cheung Kong

Research output: Contribution to journalArticle

52 Citations (Scopus)

Abstract

Consider the dimension reduction problem where both the response and the predictor are vectors. Existing estimators of this problem take one of the following routes: (1) targeting the part of the dimension reduction space that is related to the conditional mean (or moments) of the response vector, (2) pooling the estimates for the marginal dimension reduction spaces, and (3) estimating the whole dimension reduction space directly by multivariate slicing. However, the first two approaches do not fully recover the dimension reduction space, and the third is hampered by the fact that the accuracy of estimators based on multivariate slicing drops sharply as the dimension of response increases-a phenomenon often called the "curse of dimensionality." We propose a new method that overcomes both difficulties, in that it involves univariate slicing only and it is guaranteed to fully recover the dimension reduction space under reasonable conditions. The method will be compared with the existing estimators by simulation and applied to a dataset.

Original languageEnglish (US)
Pages (from-to)1177-1186
Number of pages10
JournalJournal of the American Statistical Association
Volume103
Issue number483
DOIs
StatePublished - Sep 1 2008

Fingerprint

Multivariate Response
Resampling Methods
Dimension Reduction
Slicing
Estimator
Curse of Dimensionality
Pooling
Univariate
Dimension reduction
Resampling methods
Predictors
Moment
Estimate

All Science Journal Classification (ASJC) codes

  • Statistics and Probability
  • Statistics, Probability and Uncertainty

Cite this

Li, Bing ; Wen, Songqiao ; Zhu, Lixing ; Kong, Cheung. / On a projective resampling method for dimension reduction with multivariate responses. In: Journal of the American Statistical Association. 2008 ; Vol. 103, No. 483. pp. 1177-1186.
@article{e579263b800643f58bbf6419decb48e8,
title = "On a projective resampling method for dimension reduction with multivariate responses",
abstract = "Consider the dimension reduction problem where both the response and the predictor are vectors. Existing estimators of this problem take one of the following routes: (1) targeting the part of the dimension reduction space that is related to the conditional mean (or moments) of the response vector, (2) pooling the estimates for the marginal dimension reduction spaces, and (3) estimating the whole dimension reduction space directly by multivariate slicing. However, the first two approaches do not fully recover the dimension reduction space, and the third is hampered by the fact that the accuracy of estimators based on multivariate slicing drops sharply as the dimension of response increases-a phenomenon often called the {"}curse of dimensionality.{"} We propose a new method that overcomes both difficulties, in that it involves univariate slicing only and it is guaranteed to fully recover the dimension reduction space under reasonable conditions. The method will be compared with the existing estimators by simulation and applied to a dataset.",
author = "Bing Li and Songqiao Wen and Lixing Zhu and Cheung Kong",
year = "2008",
month = "9",
day = "1",
doi = "10.1198/016214508000000445",
language = "English (US)",
volume = "103",
pages = "1177--1186",
journal = "Journal of the American Statistical Association",
issn = "0162-1459",
publisher = "Taylor and Francis Ltd.",
number = "483",

}

On a projective resampling method for dimension reduction with multivariate responses. / Li, Bing; Wen, Songqiao; Zhu, Lixing; Kong, Cheung.

In: Journal of the American Statistical Association, Vol. 103, No. 483, 01.09.2008, p. 1177-1186.

Research output: Contribution to journalArticle

TY - JOUR

T1 - On a projective resampling method for dimension reduction with multivariate responses

AU - Li, Bing

AU - Wen, Songqiao

AU - Zhu, Lixing

AU - Kong, Cheung

PY - 2008/9/1

Y1 - 2008/9/1

N2 - Consider the dimension reduction problem where both the response and the predictor are vectors. Existing estimators of this problem take one of the following routes: (1) targeting the part of the dimension reduction space that is related to the conditional mean (or moments) of the response vector, (2) pooling the estimates for the marginal dimension reduction spaces, and (3) estimating the whole dimension reduction space directly by multivariate slicing. However, the first two approaches do not fully recover the dimension reduction space, and the third is hampered by the fact that the accuracy of estimators based on multivariate slicing drops sharply as the dimension of response increases-a phenomenon often called the "curse of dimensionality." We propose a new method that overcomes both difficulties, in that it involves univariate slicing only and it is guaranteed to fully recover the dimension reduction space under reasonable conditions. The method will be compared with the existing estimators by simulation and applied to a dataset.

AB - Consider the dimension reduction problem where both the response and the predictor are vectors. Existing estimators of this problem take one of the following routes: (1) targeting the part of the dimension reduction space that is related to the conditional mean (or moments) of the response vector, (2) pooling the estimates for the marginal dimension reduction spaces, and (3) estimating the whole dimension reduction space directly by multivariate slicing. However, the first two approaches do not fully recover the dimension reduction space, and the third is hampered by the fact that the accuracy of estimators based on multivariate slicing drops sharply as the dimension of response increases-a phenomenon often called the "curse of dimensionality." We propose a new method that overcomes both difficulties, in that it involves univariate slicing only and it is guaranteed to fully recover the dimension reduction space under reasonable conditions. The method will be compared with the existing estimators by simulation and applied to a dataset.

UR - http://www.scopus.com/inward/record.url?scp=54949122171&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=54949122171&partnerID=8YFLogxK

U2 - 10.1198/016214508000000445

DO - 10.1198/016214508000000445

M3 - Article

AN - SCOPUS:54949122171

VL - 103

SP - 1177

EP - 1186

JO - Journal of the American Statistical Association

JF - Journal of the American Statistical Association

SN - 0162-1459

IS - 483

ER -